Nebraska, 2024

Blizzard and Winter Storm in Nebraska, March 24 to 26, 2024

March 24 to 26, 2024 · NWS LBF · 7 events in 7 counties and zones

A winter storm moved into portions of southwest into central Nebraska and eastern portions of north central Nebraska during the evening hours on March 24th through the overnight hours and daytime hours on March 25th. The winter storm brought a period of freezing rain and sleet, followed by heavy snowfall amounts from 6 to 16 inches.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A winter storm moved into portions of southwest into central Nebraska and eastern portions of north central Nebraska during the evening hours on March 24th through the overnight hours and daytime hours on March 25th. The winter storm brought a period of freezing rain and sleet, followed by heavy snowfall amounts from 6 to 16 inches. The heaviest snowfall amounts as high as 8 to 16 inches fell across portions of Custer, Blaine, Loup, and Garfield County. Northerly winds increased to 30 to 40 mph with gusts over 50 mph at times during the early morning and daytime hours on March 25th. This caused blizzard conditions and drifts up to 6 feet. This also caused the closure of several state roads as well as Interstate 80 and Highway 30.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 24, 5:55 PM CST, 5 minutes earlier. Its key messages:

  • Freezing rain and sleet accumulations expected prior to the onset of snow this evening. Ice accumulations from a then to over a quarter inch are expected, mainly south of a North Platte through Atkinson line.
  • Potential for thunderstorms early this evening, mainly south of a North Platte through Broken Bow line. Storms may produce isolated wind damage, large hail, and heavy downpours.
  • A large band of heavy snow is expected across southwest into central and north central Nebraska. Blizzard conditions, strong north winds 25 to 40 mph with gusts in excess of 50 mph to produce whiteout conditions in blowing and drifting snow tonight through Monday night.
Area forecast discussion, Mar 24, 5:55 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
655 PM CDT Sun Mar 24 2024

.KEY MESSAGES...

- Freezing rain and sleet accumulations expected prior to the
  onset of snow this evening. Ice accumulations from a then to
  over a quarter inch are expected, mainly south of a North
  Platte through Atkinson line.

- Potential for thunderstorms early this evening, mainly south
  of a North Platte through Broken Bow line. Storms may produce
  isolated wind damage, large hail, and heavy downpours.

- A large band of heavy snow is expected across southwest into
  central and north central Nebraska. Blizzard conditions,
  strong north winds 25 to 40 mph with gusts in excess of 50 mph
  to produce whiteout conditions in blowing and drifting snow
  tonight through Monday night.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 356 PM CDT Sun Mar 24 2024

Tonight, a closed upper low will develop across southwest Kansas
this evening and track toward north central Kansas overnight.
Meanwhile, deep surface low pressure near 980mb in southeast
Colorado will track into north central Kansas overnight. As the
arctic cold front advances quickly southeast this evening, rain
and evening thunderstorms will develop ahead of the advancing
cold front. Bufkit soundings support up to a six hour period of
freezing rain or sleet prior to a transition to snow behind
the front. Ice accumulations to a quarter inch or more are
possible east of a North Platte through Atkinson line with a
tenth of an inch or less to the west. This could create impacts
to roadways and also power lines as north winds increase to 20
to 35 mph this evening.

Heavy snow and blowing snow will be the major impact behind the
front overnight through Monday. With deep surface low pressure
off to our southeast, northerly winds will quickly increase
to 25 to 40 mph with gusts up to 60 mph possible later tonight
through Monday evening. These strong winds will diminish Monday
night. This will result in widespread blowing snow with white
out and blizzard conditions. Due to the convection nature of
this system, snowfall rates may range as high as 1 to 2 inches
per hours this evening, and around 1 inch per hour later tonight
through Monday morning.

As for the heavy snow potential, confidence is high that the
heaviest snow will occur over portions of southwest into north
central Nebraska. The heavy snow band has shifted further east
as forecast by the latest mesoscale and deterministic models.
The highest snowfall totals from 6 to 10 inches are now
forecast mainly east of an Imperial through Ainsworth line, with
2 to 5 inches to the west. Although snowfall amounts will be
less across the west, all of western and north central Nebraska
should prepare for blizzard conditions tonight through MOnday
night.

The system will exit the area late Monday night. Snow remains
likely across the east, while ending across the west. Winds
will remain strongest from 25 to 35 mph with gusts to 45 mph
Monday evening, diminishing to 15 to 35 mph overnight. This will
leading to areas of blowing snow.

A Blizzard Warning remains in effect for all of western and
north central Nebraska beginning 00Z tonight, except Sheridan
County, where a Winter Storm Warning remains in effect. The
warnings remain in effect through 06Z Tuesday near and west of
Highway 83, while continuing though 12Z Tuesday across the east.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 356 PM CDT Sun Mar 24 2024

On Tuesday, Patchy blowing snow is expected mainly east of
Highway 83. Skies will become sunny. Highs will only reach the
mid 20s northeast, low 30s central areas, to upper 30s far
southwest.

Snow cover will have a large affect on high temperatures
Wednesday through Friday. The forecast does show this, with
highs moderating into the mid 30s to upper 40s Wednesday, low
40s to mid 60s Thursday and Friday.

An upper level ridge will build into the region Wednesday through
Friday. An upper trough will move into the western U.S.
Saturday with zonal flow across the region. A slight chance for
showers returns Friday night into Saturday across the northwest.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 650 PM CDT Sun Mar 24 2024

The opening rounds of the well advertised Blizzard are beginning
to bring impacts to much of western and central Nebraska.
Ongoing convection stretching from LBF to ONL will potentially
drop FZRA/IP/SN over the next few hours and lead to widespread
degrading conditions. Latest guidance has hinted at the bulk of
the heaviest precipitation remaining east of VTN but will
maintain mention for the time being and reduce impacts once
confidence increases. Overall, widespread IFR and LIFR criteria
is forecast through the first 18 hours if not the majority of
the forecast period. Intense precipitation followed by strong
winds will promote visiblity restrictions that will likely
persist even after active rain/snowfall has ended. Confidence in
how long BLSN lingers into early Tuesday remains somewhat low
but overall thinking is impacts will linger beyond the end of
the period and into early Tuesday morning for at least LBF.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MDT this evening for NEZ004-
094.
Winter Storm Warning until midnight MDT Monday night for
NEZ004.
Blizzard Warning until 1 AM CDT /midnight MDT/ Tuesday for
NEZ005-022>025-035>037-056>059-069>071-094.
Blizzard Warning until 7 AM CDT Tuesday for NEZ006>010-026>029-
038.

&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...NMJ
Hazardous weather outlook, Mar 24, 3:25 PM CST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
425 PM CDT Sun Mar 24 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-252130-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
425 PM CDT Sun Mar 24 2024 /325 PM MDT Sun Mar 24 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Isolated thunderstorms will through early evening, however, the
threat for severe weather appears low. The main threats will be
large hail, mainly along and south of I-80.

A period of a wintry mix of rain, freezing rain, sleet, and snow are
all possible into this evening as a cold front begins to advance
southeastward across the area. Behind the front, a complete
transition to snow is anticipated late this evening into tonight.
Strong northerly winds will create areas of blowing snow, which will
rapidly decrease visibility, with whiteout conditions. Travel
conditions will be very difficult to near impossible. As such, a
Blizzard Warning is in effect this evening through early Tuesday
morning for most of western and north central Nebraska.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The system will continue to bring heavy snow and blowing snow
concerns Monday through Tuesday. With this system, a blast of cold
air will bring subzero wind chills both mornings. The combination of
wintry precipitation and subzero wind chills could impact young
livestock.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 blizzard, 2 winter storm. Local standard time, as filed.

Blizzard, Custer

When
March 24, 6:00 PM CST to March 26, 12:00 AM CST
Where
Custer forecast zone
Reported by
Public
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

General public located in Arnold reported a storm total snowfall of 16.0 inches. Freezing rain and sleet began during the evening hours on March 24th and transitioned to heavy snow during late evening hours, continued into the daytime hours on March 25th. Visibility fell below a quarter mile at times during the early morning hours, through the daytime and evening hours on March 25th. Total snowfall amounts from 6 to 16 inches occurred across the northwest half of Custer County. Northerly winds of 30 to 40 mph with gusts over 50 mph at times occurred during the early morning hours, through the daytime into the evening hours. The Broken Bow ASOS recorded peak wind gust of 63 mph at 1047 CST on March 25th. Blizzard conditions with widespread blowing and drifting and drifts up to 6 feet occurred across much of Custer County. This caused the closure of several state roads, including Highway 92.

Blizzard, Blaine

When
March 24, 6:00 PM CST to March 26, 12:00 AM CST
Where
Blaine forecast zone
Reported by
Public
Coordinates
41.913, -99.977 (the zone’s center; the record gives no point)

General public located in Dunning reported a storm total snowfall of 8.0 inches. Freezing rain and sleet began during the evening hours on March 24th and transitioned to heavy snow during late evening hours, continued into the daytime hours on March 25th. Visibility fell below a quarter mile at times during the early morning hours, through the daytime and evening hours on March 25th. Total snowfall amounts from 6 to 10 inches occurred across Blaine County. Northerly winds of 30 to 40 mph with gusts over 50 mph at times occurred during the early morning hours, through the daytime into the evening hours. Blizzard conditions with widespread blowing and drifting and drifts up to 3 feet occurred across much of Blaine County. This caused the closure of several state roads.

Blizzard, Garfield

When
March 24, 6:00 PM CST to March 26, 12:00 AM CST
Where
Garfield forecast zone
Reported by
COOP Observer
Coordinates
41.914, -98.991 (the zone’s center; the record gives no point)

A Cooperative Observer located 1 mile north of Burwell reported a storm total snowfall of 10.3 inches. Freezing rain and sleet began during the evening hours on March 24th and transitioned to heavy snow during late evening hours, continued into the daytime hours on March 25th. Visibility fell below a quarter mile at times during the early morning hours, through the daytime and evening hours on March 25th. Total snowfall amounts from 6 to 10 inches occurred across Garfield County. Northerly winds of 30 to 40 mph with gusts over 50 mph at times occurred during the early morning hours, through the daytime into the evening hours. Blizzard conditions with widespread blowing and drifting and drifts up to 3 feet occurred across much of Garfield County. This caused the closure of several state roads.

Blizzard, Loup

When
March 24, 6:00 PM CST to March 26, 12:00 AM CST
Where
Loup forecast zone
Reported by
Public
Coordinates
41.914, -99.454 (the zone’s center; the record gives no point)

General public located 1 mile south of Taylor reported a storm total snowfall of 8.0 inches. Freezing rain and sleet began during the evening hours on March 24th and transitioned to heavy snow during late evening hours, continued into the daytime hours on March 25th. Visibility fell below a quarter mile at times during the early morning hours, through the daytime and evening hours on March 25th. Total snowfall amounts from 6 to 10 inches occurred across Loup County. Northerly winds of 30 to 40 mph with gusts over 50 mph at times occurred during the early morning hours, through the daytime into the evening hours. Blizzard conditions with widespread blowing and drifting and drifts up to 3 feet occurred across much of Loup County. This caused the closure of several state roads.

Winter Storm, Rock

When
March 24, 6:00 PM CST to March 26, 12:00 AM CST
Where
Rock forecast zone
Reported by
Public
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

General Public located in Newport reported a storm total snowfall of 7 inches. Freezing rain and sleet began during the evening hours on March 24th and transitioned to a moderate to heavy snow during late evening hours, continued into the daytime hours on March 25th. Visibility fell below a mile at times during the early morning hours, through the daytime and evening hours on March 25th. Total snowfall amounts from 5 to 9 inches occurred across Rock. Northerly winds of 20 to 35 mph occurred during the early morning hours, through the daytime into the evening hours. Winter Storm conditions with widespread blowing and drifting occurred across much of Rock County. Travel was not advised on state roads.

Winter Storm, Holt

When
March 24, 6:00 PM CST to March 26, 12:00 AM CST
Where
Holt forecast zone
Reported by
Broadcast Media
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

Broadcast Media in O'Neill reported a storm total snowfall of 8 inches. Freezing rain and sleet began during the evening hours on March 24th and transitioned to a moderate to heavy snow during late evening hours, continued into the daytime hours on March 25th. Visibility fell below a mile at times during the early morning hours, through the daytime and evening hours on March 25th. Total snowfall amounts from 4 to 9 inches occurred across Holt County. Northerly winds of 20 to 35 mph occurred during the early morning hours, through the daytime into the evening hours. Winter Storm conditions with widespread blowing and drifting occurred across much of Holt County. Travel was not advised on state roads.

Blizzard, Lincoln

When
March 24, 6:00 PM CST to March 26, 12:00 AM CST
Where
Lincoln forecast zone
Reported by
COOP Observer
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

A Cooperative Observer in Brady reported a storm total snowfall of 6.0 inches. Freezing rain and sleet began during the evening hours on March 24th and transitioned to moderate to heavy snow during late evening hours, continued into the daytime hours on March 25th. Visibility fell below a quarter mile at times during the early morning hours, through the daytime hours on March 25th. Total snowfall amounts from 4 to 8 inches occurred across the eastern half of Lincoln County. Northerly winds of 25 to 35 mph with gusts to 45 mph occurred during the early morning hours, through the daytime into the evening hours. Blizzard conditions occurred, mainly east of North Platte with widespread blowing and drifting. This caused the closure of Interstate 80 and Highway 30 on March 25th.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162441, 1162442, 1162443, 1162444, 1162445, 1162446, 1162447.